Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 4, NWS Huntsville, AL

March 21, 202211 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Mar 21, 2022, 1:35 PM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Mar 22, 2022, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 1:35 PM CDT (18:35 UTC)
In effect from
Mar 22, 2022, 10:00 AM CDT
Expired
Mar 22, 2022, 8:39 PM CDT
In force
11 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS74 KHUN 211835
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
135 PM CDT Mon Mar 21 2022

ALZ001>010-016-TNZ076-096-097-221000-
/O.NEW.KHUN.WI.Y.0004.220322T1500Z-220323T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
135 PM CDT Mon Mar 21 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 7 AM CDT
WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...All of northern Alabama and portions southern middle 
  Tennessee.

* WHEN...From 10 AM Tuesday to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
444 
WWUS74 KHUN 220823
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
323 AM CDT Tue Mar 22 2022

ALZ001>010-016-TNZ076-096-097-222130-
/O.CON.KHUN.WI.Y.0004.220322T1500Z-220323T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
323 AM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 AM CDT WEDNESDAY...

* WHAT...South winds 20 to 25 mph with gusts around 45 mph. Some
  higher gusts to 50 mph possible in the highest elevations of
  northeastern Alabama and southern middle Tennessee.  

* WHERE...All of northern Alabama and portions southern middle 
  Tennessee.

* WHEN...From 10 AM Tuesday to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
494 
WWUS74 KHUN 221927
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
227 PM CDT Tue Mar 22 2022

ALZ001>010-016-TNZ076-096-097-230600-
/O.CON.KHUN.WI.Y.0004.000000T0000Z-220323T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
227 PM CDT Tue Mar 22 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* WHAT...South winds 20 to 25 mph with gusts around 45 mph. Some 
  higher gusts to 50 mph possible in the highest elevations of 
  northeastern Alabama and southern middle Tennessee.

* WHERE...All of northern Alabama and portions southern middle 
  Tennessee.

* WHEN...From 10 AM Tuesday to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
272 
WWUS74 KHUN 230139
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
839 PM CDT Tue Mar 22 2022

ALZ001>010-016-TNZ076-096-097-230245-
/O.CAN.KHUN.WI.Y.0004.000000T0000Z-220323T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
839 PM CDT Tue Mar 22 2022

...WIND ADVISORY IS CANCELLED...

Gradient winds have dropped below criteria this evening.
Therefore, the wind advisory has been canceled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Mar 21, 9:11 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 21, 9:11 AM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
911 AM CDT Mon Mar 21 2022

.NEAR TERM...(Rest of Today)
Issued at 911 AM CDT Mon Mar 21 2022

Tranquil weather across the Tennessee Valley today, as high pressure
will continue to promote mostly clear and dry conditions. Only cloud
cover today will be some blow off cirrus from the deeper convection
across the southern Plains and lower Mississippi Valley. As a result
of the plentiful sunshine and southerly flow, temperatures will warm
nicely into the low to mid 70s by this afternoon. Only minor tweaks
made to the forecast based on current obs/trends as everything else
appears to be on track.

.SHORT TERM...(Tonight through Wednesday)
Issued at 319 AM CDT Mon Mar 21 2022

The upper level and surface low to the west take on more of a north-
northeast direction and will move into Oklahoma. As this occurs,
strong diffluent flow aloft develops across the Lower Mississippi
River Valley. The low-level jet increases in response to this upper
level diffluence. Winds across the Tennessee Valley will remain
elevated overnight with some gust into the 25-30 mph range. A warm
front will move inland along the northern Gulf Coast tonight but will
remain well to the south of the area. Moisture will continue to be on
the rise but surface dewpoints will remain in the 40s tonight and
expect conditions will remain dry. The warm air advection from the
strong southeasterly to southerly winds will keep overnights lows on
the mild side in the low to mid 50s.

The area of strong upper level diffluence slowly shifts eastward
across the Lower Mississippi River Valley on Tuesday. The warm front
will lift northwards across central and southern Alabama/Mississippi
during the day on Tuesday. The warm sector is fairly narrow and there
is still lots of uncertainty about how far northwards this boundary
will progress.

Strong moisture advection will lead to widespread showers/storms
spreading across the area late Tuesday morning into the afternoon
from west to east. PW values will surge to around 1.5 inches late in
the day on Tuesday. These values are around the daily climatological
maximum for late March. Therefore, expect the showers/storms will
produce high rainfall rates. For now, forecasting 1-3 inches of
rainfall with locally higher amounts. Expect best chances for these
higher amounts will be to the west of I-65. These amounts will lead
to localized flash flooding and rise on areas lakes and rivers. A
Flood Watch will likely be needed in later forecast issuances.

As for the Severe threat, it will be highly dependent on how far
northwards the warm front makes it and how convection earlier in the
day effects things. Elevated showers/storms will be ongoing ahead of
the approaching warm front. The atmosphere will be saturated with
lapse rates near moist adiabatic. Even if the warm front moves across
the entire area, it looks as though lapse rates are fairly weak. The
one thing not lacking is the shear, especially the low-level
curvature in the model hodographs. The warm sector is fairly narrow
but around the warm front, there is significant curvature in the
hodographs thanks to the strong low-level jet. The latest CAMs are
the most aggressive with SBCAPE climbing up to near 500-1000 J/Kg for
areas mainly to the west of I-65 on Tuesday afternoon/evening. The
global models continue to be on the low end with the instability.
Even in the CAMs, this instability fades quickly as the sunsets and
storms moves further to the east. For now, still think this best
threat area for severe storms will be to the west of I-65. The main
threat will be damaging winds (strong winds aloft being brought down
to the surface) and a tornado or two. Again, these threats will be
conditional on the location of the warm front and available
instability.

Strong gradient winds are also forecast throughout the day on
Tuesday. The low-level jet will respond to the mass divergence aloft.
These winds at 850 mb will be in the 50-70 kt range. Winds at the
surface will gust into the 30-35 mph range and expect a wind advisory
will be needed in later forecast issuances for Tuesday.

Showers and storms will come to an end from west to east on Wednesday
morning. The main cold front will sweep across the Tennessee Valley
from roughly 12-18z on Wednesday. A few showers could linger along
this boundary.

.LONG TERM...(Wednesday night through Sunday)
Issued at 319 AM CDT Mon Mar 21 2022

Not a lot to speak of in the long-term portion of the forecast
period. The main story here will be the slightly cooler temperatures
with low heights aloft remaining over the area. Drier air will move
in behind the departing front Wednesday night into Thursday.
Overnight lows Wednesday night into Thursday morning will be in the
low to mid 40s. Another upper level closed low will move across the
Tennessee Valley on Thursday. There are a few models showing some
light precipitation associated with this closed low but the
atmosphere remains rather dry and have left precipitation out of the
forecast for now. However, this upper level low will lead to an
increase in cloud cover across the area on Thursday and Friday. Highs
will only be in the upper 50s to low 60s on Thursday and mid to
upper 50s on Friday.

These cooler conditions will continue into the weekend with models
keeping a rather broad trough in place across the Eastern CONUS.
Clipper type systems will dive into the area keeping highs on
Saturday and Sunday in the upper 50s to lower 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 542 AM CDT Mon Mar 21 2022

VFR conditions will continue throughout the TAF period. Southeasterly
winds will increase after 15z with some gusts to near 20 kts. Winds
above the surface will increase late in the TAF cycle as the low
level jet strengthens ahead of the next approaching system leading to
LLWS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...AMP.24
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 21, 4:26 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
426 AM CDT Mon Mar 21 2022

ALZ001>010-016-TNZ076-096-097-220030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
426 AM CDT Mon Mar 21 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Heavy rainfall is expected Tuesday afternoon into early Wednesday
morning, which will lead to both flash flooding and rises on area
rivers, creeks, and streams. Widespread rainfall amounts of 1 to 3
inches are likely, with isolated amounts over 4 inches possible.

In addition to the heavy rainfall threat, a few strong to severe
storms are also possible during this time. Damaging winds and a
tornado or two cannot be ruled out. Sustained winds with gust up to
35 or 40 MPH will be possible as well outside of any thunderstorm
activity.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 1:32 PM CDTFlood WatchHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more36 hr

Nearby

Wind Advisories in Alabama, 2022Wind Advisories in Tennessee, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.